Indian Journal of Sexually Transmitted Diseases and AIDS
ORIGINAL ARTICLE
Year
: 2007  |  Volume : 28  |  Issue : 2  |  Page : 94--96

Cutaneous eruptions associated with nevirapine therapy in AIDS cases


Ajay Sharma, Megha Modi, Archana Sharma, YS Marfatia 
 Department of Skin and VD, Medical College and SSG Hospital, Vadodara, India

Correspondence Address:
Y S Marfatia
Department of Skin and VD, Medical College and SSG Hospital, Vadodara
India

Abstract

The aim was to study the cutaneous adverse effects of nevirapine (NVP). One hundred ten patients on NVP based regimen were enrolled in the study and monitored for adverse reactions (ADR). A detailed history of every patient was taken including past history of antiretroviral treatment. All patients were clinically evaluated and treated for opportunistic infections. Three drug regimen (Zidovudine/ Stavudine + Lamivudine + NVP) was prescribed to all cases having CD4 count < 200 cells/mm 3 or clinically symptomatic cases. NVP was given in a lead in dose (200 mg once daily) for initial 15 days. If no hypersensitivity was seen then dose was increased to 200 mg twice daily. NVP induced rash was observed in 13 cases (11.8%). Rash was the commonest ADR of NVP and was graded according to standard guidelines. Stevens Johnson syndrome (grade IV rash) was observed in 3 cases. In 7 cases NVP was substituted by Efavirenz (EFV) while 2 cases continued with 2 drugs due to lack of resources. Two cases stopped treatment. Clinicians should always start the NVP in lead-in dose and closely monitor patients on NVP based regimen especially during the first two months of therapy.



How to cite this article:
Sharma A, Modi M, Sharma A, Marfatia Y S. Cutaneous eruptions associated with nevirapine therapy in AIDS cases.Indian J Sex Transm Dis 2007;28:94-96


How to cite this URL:
Sharma A, Modi M, Sharma A, Marfatia Y S. Cutaneous eruptions associated with nevirapine therapy in AIDS cases. Indian J Sex Transm Dis [serial online] 2007 [cited 2021 Apr 13 ];28:94-96
Available from: https://www.ijstd.org/text.asp?2007/28/2/94/39013


Full Text

 Introduction



Two nucleoside reverse transcriptase inhibitors (NRTIs) as backbone, i.e. zidovudine/stavudine + lamivudine, along with a non-nucleoside reverse transcriptase inhibitor (NNRTI), i.e. NVP, are frequently prescribed to antiretroviral naοve patients because of convenient dosing, lower pill burden and good tolerance. NNRTI-based regimens are well tolerated than protease inhibitor-based regimens and have fewer side effects. In resource-restricted setup, World Health Organization (WHO) recommends NVP and efavirenz (EFV) as one of the first-line drugs. NVP is widely available and is less costly than EFV; however, a higher incidence of rash is associated with it than with EFV. Skin rash is the most common adverse reaction (ADR) associated with NVP usually appearing within the first 4-6 weeks of therapy. [1] VP rash may be classified as: (1) grade 1 - erythema with or without pruritus; (2) grade 2 - diffuse erythematous macular or maculopapular rash or dry desquamation with or without pruritus or typical target lesions without blistering, vesicles or ulcerations in the lesions; (3) grade 3 - urticaria or diffuse erythematous macular or maculopapular rash or moist desquamation with or without pruritus together with any of the four constitutional findings possibly related to the drug, namely raised liver function tests, fever, blistering and mucosal lesions; angioedema; exfoliative dermatitis; and serum sickness-like reactions; and (4) grade 4 - diffuse cutaneous eruptions usually starting on the face, trunk or back often with prodromal symptoms plus one of the following: cutaneous bullae, Nikolsky's sign, Stevens Johnson (SJ) syndrome, erythema multiforme major or toxic epidermal necrolysis (TEN) or two or more anatomically distinct sites of mucosal erosions. [2] The incidence of rash varies between 9% and 32% of cases and discontinuation of drug is required in 67% of cases. [1] NVP rash is more common in women. Rarely, potentially life-threatening and fatal skin complications such as SJ syndrome and TEN may occur with NVP use.

 Materials and Methods



The present study was conducted in the Department of Skin and VD from September 2004 to October 2007. One hundred ten patients on NVP-based regimen were enrolled to the study and monitored for ADR. A detailed history of every patient was taken, including past history of antiretroviral treatment. All patients were clinically evaluated and treated for opportunistic infections. Baseline investigations, including hemogram, ESR, urine examination, serum VDRL (venereal disease research laboratory test), serum HBsAg, liver function tests and renal function tests, were carried out in each patient. Chest X-ray and ultrasonography abdomen were done in all cases to rule out focus of tuberculosis. CD4 count was done before starting ART. Three-drug regimen (zidovudine/stavudine + lamivudine + NVP) was prescribed to all cases having CD4 count 3 or clinically symptomatic cases. Adverse effects were graded according to standard guidelines. All cases on ART were subjected to clinical and laboratory monitoring periodically. CD4 count was done every 6 months or more frequently if clinically indicated.

 Results



NVP-induced rash was observed in 13 cases (11.8%) [Figure 1]. SJS (grade IV rash) was observed in three cases [Table 1]. The median time of rash development was 13 th day. In five cases, rash was preceded by itching. Females were more commonly affected [Table 2]. Eight cases were having CD4 count >200 cells/mm 3 [Table 3]. NVP was omitted in all cases. All cases were treated conservatively, and corticosteroids were not given. Two cases with SJS recovered completely while one case was left with ophthalmic sequelae [Figure 2], onychomadesis [Figure 3] and oesophageal stricture [Figure 4]. In eight cases, NVP was substituted by EFV while three cases continued with two drugs due to lack of resources [Table 4]. Two cases discontinued treatment.

 Discussion



NVP-induced rash was observed in 11.8% cases. Patel et al. reported NVP-induced rash in 6.6% cases. [3] They reported low frequency of skin rash due to strict adherence to lead-in dose. Dey et al. reported NVP-induced rash in 15.6% cases, and median time of rash development was 8 th day while in the present study it was 13 th day. [4] Matcha et al. reported that 26% of females and 22% of males on NVP developed rash, while in the present study it was observed in 14.7% and 10.5% cases, respectively. [5] However, it unclear why women seem to have higher propensity for cutaneous reaction to NVP. They also reported that NVP rash is more at higher CD4 count. In our study, eight cases were having CD4 cell count >200 cells/mm 3 . Kohlbrenner et al. attempted to analyze the risk factors that may contribute to the development of NVP rash. [6] They reported that CD4 cell count 3 and concurrent use of fluconazole increase the risk of NVP rash. Several studies have shown that NVP rash does not correlate well with NVP plasma levels. To minimize ADR or their consequences, a clinician should always start NVP in lead-in dose and closely monitor patients on NVP-based regimen especially during the first 2 months of therapy.

References

1Ward HA, Russo GG, Shrum J. Cutaneous manifestations of antiretroviral therapy. J Am Acad Deramatol 2002;46:284-93.
2Divisions of AIDS Table for Grading Severity of Adult Adverse experiences. AIDS Clinical Trial Group Protocol Management Handbook. Divisions of AIDS (DAIDS) Regulatory Operations Center (ROC) Titled Serious Adverse Experience (SAE) Reporting Manual for: AIDS Clinical Trail Groups (AACTG and PACTG), Community Programs for Clinical Research on AIDS (CPCRA), Intramural Research Programs (IRP). Frontier Science: Rockville, MD; 1 August 1998.
3Patel AK, Pujari S, Patel K, Patel J, Shah N, Patel B, et al . Nevirapine versus efavirenz based antiretroviral treatment in naive Indian patients: Comparison of effectiveness in clinical cohort. J Assoc Physicians India 2006;54:915-8.
4Dey SK, Pal NKl. Adverse reaction of Nevirapine in antiretroviral naοve HIV seropositive subjects. Antiviral Ther 2004;9:L4o.
5Bersoff-Matcha SJ, Miller WC, Aberg JA, van Der Horst C, Hamrick HJ Jr, Powderly WG, et al . Sex differences in Nevirapine rash. Clin Infect Ds 2001;32:124-9.
6Kohlbrenner V, Dransfield K, Cotton D. Cutaneous eruptions associated with Nevirapine therapy in HIV-1 infected individuals. Int Conf AIDS 1996;11:89.